Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 185, NWS Austin/San Antonio, TX

July 14, 2005Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 14, 2005, 5:31 PM CDT for Kinney County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 5:31 PM CDT (22:31 UTC)
Expired
Jul 14, 2005, 6:15 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 32 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2148 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 142231
SVREWX
TXC271-142315-
/O.NEW.KEWX.SV.W.0185.050714T2231Z-050714T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  KINNEY

* UNTIL 615 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  KINNEY COUNTY...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 2961 10050 2944 10041 2948 10013 2962 10013

$$
2 follow-up statements
000 
WWUS54 KEWX 142248
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 PM CDT THU JUL 14 2005

TXC271-142315-
/O.CON.KEWX.SV.W.0185.000000T0000Z-050714T2315Z/
KINNEY TX-
548 PM CDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
KINNEY COUNTY...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER KINNEY COUNTY...OR ABOUT 18 MILES NORTHEAST OF
BRACKETTVILLE...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 2961 10050 2944 10041 2948 10013 2962 10013

$$
000 
WWUS54 KEWX 142314
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 PM CDT THU JUL 14 2005

TXC271-142323-
/O.EXP.KEWX.SV.W.0185.000000T0000Z-050714T2315Z/
KINNEY TX-
613 PM CDT THU JUL 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR KINNEY COUNTY EXPIRES AT 615
PM CDT...

THE SEVERE THUNDERSTORM WARNING FOR KINNEY COUNTY HAS BEEN ALLOWED 
TO EXPIRE AS THE STORM HAS WEAKENED AND MOVED EAST INTO NORTHWEST 
UVALDE COUNTY. 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:17 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 14, 3:17 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
317 PM CDT THU JUL 14 2005

.DISCUSSION...
THE 700 AND 500MB TROFS WILL LINGER OVER OUR AREA TONIGHT
THROUGH SATURDAY, THEN RETREAT NORTHWEST TO WEST TEXAS
SUNDAY THROUGH WEDNESDAY. THE UPPER LEVEL FLOW WILL BECOME SOUTHEAST
AND EAST NEXT WEEK AS THE UPPER HIGH SHIFTS INTO THE NORTH CENTRAL U.S.
AND HURRICANE EMILY COMES INTO THE SOUTHERN GULF OF MEXICO. GOOD RAIN
CHANCES WILL PERSIST THROUGH SATURDAY.  LOCALLY HEAVY RAINFALL POSSIBLE
DUE TO SLOW MOVEMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. WITH THE
UPPER TROUGH OUT OF OUR AREA NEXT WEEK, WE WILL BE BACK TO ISOLATED
DAYTIME HEATING SHOWERS AND THUNDERSTORMS WITH SOME NOCTURNAL SHOWERS
FLOWING INLAND OVER THE COASTAL BEND.  TEMPERATURES WILL CHANGE LITTLE
THROUGH SUNDAY EXCEPT FOR SOME RAIN COOLED MINS.
NEXT WEEK TEMPS WILL BE CLOSER TO NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  91  75  92 /  60  50  40  50
AUSTIN BERGSTROM INTL AIRPORT  74  90  73  92 /  60  50  50  50
DEL RIO INTL AIRPORT           79  97  76  96 /  40  30  40  40
SAN ANTONIO INTL AIRPORT       77  93  74  91 /  40  50  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

06/08
Hazardous weather outlook, Jul 14, 1:45 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 PM CDT THU JUL 14 2005

TXZ171>173-183>194-202>209-217>225-228-151000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
145 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL PRODUCE
LIGHTNING...WIND GUSTS OF 25 TO 50 MPH...AND LOCALLY HEAVY DOWNPOURS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY DOWNPOURS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THIS THREAT WILL COVER ALL OF SOUTH CENTRAL TEXAS
FRIDAY THROUGH SUNDAY AND THEN MAINLY EAST OF A CAMPBELLTON TO
GONZALES TO GIDDINGS LINE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 12:20 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 PM CDT THU JUL 14 2005

TXZ171>173-183>194-202>209-217>225-228-142015-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1220 PM CDT THU JUL 14 2005

...WIDELY SCATTERED SHOWERS OR THUNDERSTORMS POSSIBLE AGAIN
TODAY...

CHANCES FOR WIDELY SCATTERED SHOWERS OR THUNDERSTORMS CONTINUES
FOR THIS AFTERNOON AND EVENING OVER THE HILL COUNTRY AND PARTS
OF SOUTH CENTRAL TEXAS.

AN AREA OF SHOWERS AND THUNDERSTORMS WAS DEVELOPING NORTH OF LLANO
AND BURNET COUNTIES AND IS EXPECTED TO DEVELOP TO THE SOUTH
AND SOUTHEAST IN THE AFTERNOON. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS WAS WEST OF DEL RIO.

WIND GUSTS OF 25 TO 35 MPH...BRIEF LOCALLY HEAVY RAIN...AND
FREQUENT LIGHTNING IS EXPECTED IN OR NEAR THUNDERSTORMS.
YESTERDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LEFT
LESS THAN A TENTH TO BETWEEN THREE QUARTERS AND NEAR ONE
INCH OVER PARTS OF THE HILL COUNTRY TO PARTS OF CENTRAL TEXAS.
WIND GUSTS TO NEAR 35 MPH WAS OBSERVED YESTERDAY IN AND NEAR
THE THUNDERSTORMS.
Special weather statement, Jul 14, 1:41 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 PM CDT THU JUL 14 2005

TXZ171>173-183>194-202>209-217>225-228-142101-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
141 PM CDT THU JUL 14 2005

...SCATTERED SHOWERS OR THUNDERSTORMS CONTINUE TO FORM THIS
AFTERNOON...

CHANCES FOR SCATTERED SHOWERS OR THUNDERSTORMS CONTINUES THIS
AFTERNOON AND EVENING OVER THE HILL COUNTRY AND PARTS OF SOUTH
CENTRAL TEXAS.

SHOWERS AND THUNDERSTORMS CONTINUE TO FORM FROM WEST OF DEL RIO
TO THE WESTERN HILL COUNTRY AND EAST TO WEST AND NORTH OF AUSTIN.
THIS ACTIVITY IS EXPECTED TO CONTINUE DEVELOPING TO THE EAST AND
SOUTHEAST THIS AFTERNOON.

WIND GUSTS OF 25 TO 50 MPH...BRIEF LOCALLY HEAVY RAIN...AND
FREQUENT LIGHTNING IS EXPECTED IN OR NEAR THUNDERSTORMS.

YESTERDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LEFT
LESS THAN A TENTH OF AN INCH TO BETWEEN THREE QUARTERS AND
NEAR ONE INCH OVER PARTS OF THE HILL COUNTRY TO PARTS OF CENTRAL
TEXAS. WIND GUSTS TO NEAR 35 MPH WAS OBSERVED YESTERDAY IN AND NEAR
THE THUNDERSTORMS.
Local storm report, Jul 14, 4:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     DOWNBURST        BARTLETT                30.79N 97.43W
07/14/2005                   WILLIAMSON         TX   EMERGENCY MNGR

            POWER LINES DOWN, DAMAGE TO A GARAGE AND CITY
            OUTBUILDING.

&&

MAB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:29 PM CDTFlash Flood WarningEWXGillespie, Llano3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.